Montana, 2012High Wind in Montana, April 20, 2012
April 20, 2012 · NWS TFX · 6 events in 6 counties and zones
Strong westerly flow aloft produced high winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow aloft produced high winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 20, 4:30 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 20, 4:30 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI APR 20 2012
UPDATED AVIATION
.DISCUSSION...
TODAY THROUGH SUNDAY...SHORT WAVE ENERGY AND AN AREA OF ASSOCIATED
PRECIPITATION IS MOVING ACROSS WESTERN MONTANA AT THIS TIME.
PRECIPITATION SHOULD CROSS THE CONTINENTAL DIVIDE THIS MORNING AND
SPREAD EAST DURING THE AFTERNOON. PRECIPITATION WILL BE GENERALLY
LIGHT. SURFACE LOW PRESSURE WILL MOVE SOUTHEAST OUT OF ALBERTA
THIS MORNING RESULTING IN A TIGHTENING GRADIENT. STRONG WINDS WILL
LIKELY DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER
COUNTY. THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND
WARNING. BUFKIT ANALYSIS INDICATES THE STRONGEST WINDS WILL NOT
QUITE MIX TO THE SURFACE BUT THE DATA DOES INDICATE AN AREA OF 40
TO 45 MPH WIND NEAR THE SURFACE. THIS WOULD SUGGEST THE GREATEST
THREAT MAY COME FROM SUSTAINED WINDS RATHER THAN GUSTS.
HOWEVER...HRRR ANALYSIS DOES INDICATE 50+ KNOT GUSTS DURING THE
AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT. WINDS AND PRECIPITATION
DECREASE TONIGHT AS 500 MB HEIGHTS RISE AND THE FLOW ALOFT BECOMES
MORE ANTICYCLONIC. DRY AND WARMER CONDITIONS WILL BE THE RULE
SATURDAY AND SUNDAY AS THE UPPER RIDGE BUILDS OVER THE AREA. SOME
MOISTURE AND INSTABILITY MOVE THROUGH THE RIDGE SATURDAY AFTERNOON
AND AGAIN ON SUNDAY AND BRING THE POSSIBILITY OF AN ISOLATED
SHOWER AND/OR THUNDERSTORM TO THE MOUNTAINS. CAPE PROFILES ARE
NOT VERY IMPRESSIVE. TEMPERATURES WILL WARM EACH DAY AND WILL RUN
SOME 10 TO 15 DEGREES ABOVE SEASONAL AVERAGES. EMANUEL
SUNDAY NIGHT THROUGH FRIDAY...A DOMINANT UPPER-LEVEL RIDGE WILL
KEEP VERY WARM TEMPERATURES AND NEAR RECORD HIGHS OVER THE
FORECAST AREA ON MONDAY. BY TUESDAY...MODELS HINT AT THE RIDGE
BEGINNING TO WEAKEN WITH SOUTHWEST FLOW ALOFT BECOMING THE
DOMINANT FEATURE THOUGH WARM TEMPERATURES WILL PERSIST THROUGH
WEDNESDAY. INCREASING MOISTURE AND INSTABILITY MAY GIVE WAY TO
AFTERNOON THUNDERSTORMS...PARTICULARLY OVER THE HIGHER TERRAIN. A
COOLING TREND IS PROJECTED DURING THE LATTER HALF OF THE FORECAST
PERIOD THOUGH MODELS DIFFER ON HOW QUICKLY THE COOLER AIRMASS WILL
ARRIVE AND THE TIMING. A SHORTWAVE TROUGH IS PROJECTED TO MOVE
INTO THE NORTHERN ROCKIES WEDNESDAY NIGHT WITH THE BEST CHANCE FOR
PRECIPITATION EXPECTED DURING THIS TIME. THERE IS STILL A FAIR
AMOUNT OF UNCERTAINTY AS SOME MODELS KEEP THE RIDGE OVER THE AREA
AND SLOW THE PROGRESSION OF NEXT STORM SYSTEM. MLV
&&
.AVIATION...
UPDATED 1200Z.
SOUTHWESTERLY WINDS WILL INCREASE THIS MORNING AND TURN WESTERLY BY
15Z. IN ADDITION...INCREASING MOISTURE WILL BRING SHOWERS ALONG THE
CONTINENTAL DIVIDE AND PARTS OF SOUTHWEST MONTANA. LIGHT SHOWERS MAY
LOWER CEILINGS TO MVFR CATEGORY FOR A BRIEF TIME AND WIDESPREAD
MOUNTAIN OBSCURATION IS EXPECTED. THE MAIN IMPACT WILL BE STRONG
GUSTY WINDS ALONG THE CONTINENTAL DIVIDE AND ADJACENT PLAINS WHERE
SUSTAINED WINDS OVER 35KTS AND GUSTS UP TO 50KTS ARE POSSIBLE AT
KCTB. ELSEWHERE...WIND GUSTS UP TO 40KTS ARE POSSIBLE. WINDS WILL
SUBSIDE AFTER 00Z. MLV
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 65 43 67 41 / 30 10 10 0
CTB 62 32 65 34 / 30 10 10 0
HLN 65 41 71 40 / 30 10 10 0
BZN 67 39 72 37 / 30 10 10 0
WEY 55 28 63 30 / 20 10 10 10
DLN 64 38 73 37 / 30 10 10 0
HVR 67 35 68 37 / 30 10 10 0
LWT 63 38 64 36 / 30 10 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 20, 4:30 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI APR 20 2012
MTZ009-010-048-211130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
530 AM MDT FRI APR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MDT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS OR
WIND DAMAGE.
MTZ008-011>015-044>047-049>055-211130-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT FRI APR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- April 20, 8:33 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
Winds gust to 64 mph at East Glacier Park 1ENE (Two Medicine DOT site).
High Wind, Eastern Glacier
- When
- April 20, 10:32 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Winds gusted to 60 mph at the Cut Bank ASOS.
High Wind, Southern Rocky Mountain Front
- When
- April 20, 12:45 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Winds gusted to 63 mph at Bynum 13W (Dellwo MSCN site).
High Wind, Hill
- When
- April 20, 2:35 PM MST to 3:35 PM MST
- Where
- Hill forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 42 mph were reported for several hours at Inverness 2E (Inverness DOT site).
High Wind, Blaine
- When
- April 20, 3:18 PM MST
- Where
- Blaine forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Winds gusted to 58 mph at Fort Belknap 13S (Fort Belknap RAWS site).
High Wind, Judith Basin
- When
- April 20, 3:50 PM MST
- Where
- Judith Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Winds gusted to 58 mph at Geyser 7E.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 20, 2012$10 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, April 20, 2012$26,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, April 20, 2012$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Florida, April 20, 2012$11,000 · 1.75 in hail · 19 events
- Hail in Texas, April 20, 20121.75 in hail · 16 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 20, 2012$10,000 · 1 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 20, 201250 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, April 20 to 21, 2012$12,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 20, 20121 in hail · 5 events
- Hail in Texas, April 20, 20121 in hail · 4 events
- Dense Fog in Virginia, April 20, 20123 events
- Dense Fog in Maryland, April 20, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376468, 376469, 376472, 376470, 376471, 376474.